Alert archive / Virginia / River Flood Warnings in 2017

River Flood Warning 27, NWS Blacksburg, VA

June 17, 2017Halifax County, Virginia

NWS Blacksburg, VA issued this river flood warning at Jun 17, 2017, 10:20 AM EDT for Halifax County, Virginia. It took effect at Jun 18, 2017, 2:45 AM EDT. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
Jun 17, 2017, 10:20 AM EDT (14:20 UTC)
In effect from
Jun 18, 2017, 2:45 AM EDT
Expired
Jun 19, 2017, 7:03 AM EDT
In force
28 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Minor

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Dan River at Paces (PCEV2). The gauge peaked at 19.18 ft at Jun 18, 2017, 9:00 AM EDT.

actionminormoderate10203006/1706/1806/1906/20
Action stage
20 ft
Minor stage
22 ft
Moderate stage
29 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02075500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

678 
WGUS41 KRNK 171420
FLWRNK
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BLACKSBURG VA  
1020 AM EDT Sat Jun 17 2017

...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in North Carolina...
Virginia...

  Dan River Near Danville affecting Caswell...City of Danville and 
  Pittsylvania Counties
  Dan River at Paces affecting Halifax County
  Dan River at South Boston affecting Halifax County

Numerous rounds of heavy showers and thunderstorms impacted portions
of the Dan River Basin on Thursday and Friday. Runoff from these slow 
moving showers and storms resulted in creek and river rises within the 
basin, and further water transport is expected to cause the Dan River 
to crest Flood Stage at Danville, Paces, and South Boston warning points 
as early as this afternoon. Flooding is expected to continue through much
of the weekend.

Note: Additional showers and storms remain in the forecast, so future
modifications to the forecast levels may be dependent on additional rainfall
that we recieve. Expect a new update to the warning by Saturday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

Listen to noaa weather radio or your favorite media outlet for later 
statements or warnings.

&&

NCC033-VAC143-590-180220-
/O.NEW.KRNK.FL.W.0026.170617T1644Z-170618T2113Z/
/DVLV2.1.ER.170617T1644Z.170618T0000Z.170618T0913Z.NO/
1020 AM EDT Sat Jun 17 2017

The National Weather Service in Blacksburg Va has issued a 

* Flood Warning for the Dan River Near Danville
* from this afternoon until Sunday afternoon.
* At 9AM Saturday the stage was 14.2 feet.
* Flood Stage is 17.0 feet. 
* Minor flooding is forecast. 

* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 19.8 feet by later in the evening. The river will fall below 
  flood stage by early tomorrow.
* Flood history...this crest compares to a previous crest of 18.9 
  feet on Oct 9 2016.

&&

LAT...LON 3649 7966 3660 7963 3664 7941 3663 7920
          3648 7923 3650 7949         

$$

VAC083-180220-
/O.NEW.KRNK.FL.W.0027.170618T0645Z-170619T1103Z/
/PCEV2.1.ER.170618T0645Z.170618T1800Z.170618T2303Z.NO/
1020 AM EDT Sat Jun 17 2017

The National Weather Service in Blacksburg Va has issued a 

* Flood Warning for the Dan River at Paces
* from late tonight until Monday morning.
* At 9AM Saturday the stage was 10.7 feet.
* Flood Stage is 20.0 feet. 
* Minor flooding is forecast. 

* Forecast...Rise above flood stage after midnight and 
  continue to rise to near 21.6 feet by early afternoon tomorrow. 
  The river will fall below flood stage by tomorrow evening.
* Impact...at 20.0 feet...Low-lying pasture/agricultural lands are 
  flooded.
* Flood history...this crest compares to a previous crest of 21.6 
  feet on Oct 1 2015.

&&

LAT...LON 3648 7923 3663 7920 3672 7902 3660 7898
          3656 7911                   

$$

VAC083-180220-
/O.NEW.KRNK.FL.W.0028.170618T0412Z-170620T0142Z/
/SBNV2.1.ER.170618T0412Z.170619T0000Z.170619T1342Z.NO/
1020 AM EDT Sat Jun 17 2017

The National Weather Service in Blacksburg Va has issued a 

* Flood Warning for the Dan River at South Boston
* from late tonight until Monday evening.
* At 9AM Saturday the stage was 15.5 feet.
* Flood Stage is 19.0 feet. 
* Minor flooding is forecast. 

* Forecast...Rise above flood stage by after midnight tomorrow and 
  continue to rise to near 23.4 feet by tomorrow evening. The river 
  will fall below flood stage by late Monday morning.
* Flood history...this crest compares to a previous crest of 23.2 
  feet on Feb 5 2016.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$
5 follow-up statements
484 
WGUS81 KRNK 172150
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
550 PM EDT Sat Jun 17 2017

...The Flood Warning continues for the following rivers in North 
Carolina...Virginia...
 
  Dan River Near Danville affecting Caswell...City of Danville and 
  Pittsylvania Counties. 
  Dan River at Paces affecting Halifax County. 
  Dan River at South Boston affecting Halifax County. 

Runoff from heavy rain Thursday and Friday has resulted in significant
rises along the Dan River with minor flooding from Danville
to South Boston. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

 
The next scheduled statement will be issued around 10 PM this evening.

&&

NCC033-VAC143-590-180550-
/O.EXT.KRNK.FL.W.0026.000000T0000Z-170618T2019Z/
/DVLV2.1.ER.170617T1810Z.170618T0000Z.170618T0819Z.NO/
550 PM EDT Sat Jun 17 2017

The Flood Warning continues for the Dan River Near Danville.
* until Sunday afternoon. 
* at 5PM Saturday the stage was 17.7 feet.

* Flood stage is 17.0 feet.
* The river will continue rising to near 19 feet before midnight. 
  The river will fall below flood stage early tomorrow.
* Flood history...this crest compares to a previous crest of 18.9 
  feet on Oct 9 2016.

&&

LAT...LON 3649 7966 3660 7963 3664 7941 3663 7920
          3648 7923 3650 7949         

$$

VAC083-180550-
/O.EXT.KRNK.FL.W.0027.170618T0942Z-170619T0722Z/
/PCEV2.1.ER.170618T0942Z.170618T1200Z.170618T1922Z.NO/
550 PM EDT Sat Jun 17 2017

The Flood Warning continues for the Dan River at Paces.
* from late tonight through Monday morning. 
* at 4PM Saturday the stage was 15.0 feet.

* Flood stage is 20.0 feet.
* Forecast to rise above flood stage by early tomorrow and continue 
  to rise to near 21 feet by noon Sunday. The river will fall 
  below flood stage by Sunday evening.
* Impact...at 20.0 feet...Low-lying pasture/agricultural lands are 
  flooded.
* Flood history...this crest compares to a previous crest of 20.2 
  feet on Feb 18 2016.

&&

LAT...LON 3648 7923 3663 7920 3672 7902 3660 7898
          3656 7911                   

$$

VAC083-180550-
/O.EXT.KRNK.FL.W.0028.170617T2139Z-170619T2254Z/
/SBNV2.3.ER.170617T1902Z.170617T1915Z.170619T1054Z.NR/
550 PM EDT Sat Jun 17 2017

The Flood Warning continues for the Dan River at South Boston.
* from midnight tonight until Monday evening
* at 5PM Saturday the stage was 17.0 feet.

* Flood stage is 19.0 feet.
* Forecast to rise above flood stage after midnight tonight and 
  continue to rise to near 23 feet by tomorrow evening. The river 
  will fall below flood stage by Monday morning.
* Flood history...this crest compares to a previous crest of 23.2 
  feet on Feb 5 2016.


&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$
429 
WGUS81 KRNK 180232
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
1032 PM EDT Sat Jun 17 2017

...The Flood Warning continues for the following rivers in North 
Carolina And Virginia...
 
  Dan River Near Danville affecting Caswell...City of Danville and 
  Pittsylvania Counties. 
  Dan River at Paces affecting Halifax County. 
  Dan River at South Boston affecting Halifax County. 

Runoff from heavy rain Thursday and Friday resulted in significant
rises along the Dan River with minor flooding from Danville to South Boston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

The next scheduled statement will be issued around 6AM Sunday.

&&

NCC033-VAC143-590-181032-
/O.EXT.KRNK.FL.W.0026.000000T0000Z-170618T2013Z/
/DVLV2.1.ER.170617T1810Z.170618T0600Z.170618T0813Z.NO/
1032 PM EDT Sat Jun 17 2017

The Flood Warning continues for the Dan River Near Danville.
* until Sunday afternoon. 
* at 10PM Saturday the stage was 18.4 feet.

* Flood stage is 17.0 feet.
* The river will crest at around 19.0 feet between midnight and 4AM
  Sunday. The river will fall below flood stage by Noon Sunday.
* Flood history...this crest compares to a previous crest of 18.9 
  feet on Oct 9 2016.

&&

LAT...LON 3649 7966 3660 7963 3664 7941 3663 7920
          3648 7923 3650 7949         

$$

VAC083-181032-
/O.EXT.KRNK.FL.W.0027.170618T1052Z-170619T0637Z/
/PCEV2.1.ER.170618T1052Z.170618T1200Z.170618T1837Z.NO/
1032 PM EDT Sat Jun 17 2017

The Flood Warning continues for the Dan River at Paces.
* from tomorrow morning until late Sunday night
* at 10PM Saturday the stage was 17.1 feet.

* Flood stage is 20.0 feet.
* Forecast to rise above flood stage Sunday morning and crest just 
  above flood stage at between 20 and 21 feet. The river will then
  fall back below flood stage Sunday afternoon.
* Impact...at 20.0 feet...Low-lying pasture/agricultural lands are 
  flooded.
* Flood history...this crest compares to a previous crest of 20.2 
  feet on Feb 18 2016.

&&

LAT...LON 3648 7923 3663 7920 3672 7902 3660 7898
          3656 7911                   

$$

VAC083-181032-
/O.EXT.KRNK.FL.W.0028.000000T0000Z-170619T1946Z/
/SBNV2.3.ER.170617T1902Z.170617T1915Z.170619T0746Z.NR/
1032 PM EDT Sat Jun 17 2017

The Flood Warning continues for the Dan River at South Boston.
* until Noon Monday.
* at 10PM Saturday the stage was 19.3 feet.

* Flood stage is 19.0 feet.
* Forecast to continue to rise to near 23.0 feet by Sunday evening.
  The river will fall below flood stage Monday morning.
* Flood history...this crest compares to a previous crest of 23.2 
  feet on Feb 5 2016.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$
075 
WGUS81 KRNK 180847
FLSRNK
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
447 AM EDT Sun Jun 18 2017

...The Flood Warning is cancelled for the following rivers
in North Carolina...Virginia...
 
  Dan River Near Danville affecting Caswell...City of Danville and 
  Pittsylvania Counties
 
...The Flood Warning remains in effect for the following rivers in 
Virginia...
 
  Dan River at Paces affecting Halifax County 

  Dan River at South Boston affecting Halifax County 


Runoff from localized thunderstorms with very heavy rainfall Thursday through
early Saturday continues to result in above normal levels along the lower
portion of the Dan River basin. Minor flooding is being observed downstream of
Danville toward South Boston and this will continue through Monday morning 
at some locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

Additional stations will be issued later this morning or early this afternoon.

&&

NCC033-VAC143-590-180917-
/O.CAN.KRNK.FL.W.0026.000000T0000Z-170618T2013Z/
/DVLV2.1.ER.170617T1810Z.170618T0301Z.170618T0646Z.NO/
447 AM EDT Sun Jun 18 2017

the Flood Warning is cancelled for
  the Dan River Near Danville.
* until further notice.
* at 4 AM EDT Sunday the stage was 15.8 feet...and falling.
* Flood stage is 17.0 feet.
* The river crested near 18.4 feet Saturday evening...and has been falling since

&&

LAT...LON 3649 7966 3660 7963 3664 7941 3663 7920
          3648 7923 3650 7949         

$$

VAC083-181647-
/O.EXT.KRNK.FL.W.0027.170618T1120Z-170619T0637Z/
/PCEV2.1.ER.170618T1120Z.170618T1200Z.170618T1837Z.NO/
447 AM EDT Sun Jun 18 2017

The Flood Warning continues for
  the Dan River at Paces.
* from this morning until late tonight
* at 4 AM EDT Sunday the stage was 18.4 feet...and rising slowly.
* Flood stage is 20.0 feet.
* Forecast to rise to near flood stage later this morning... 
  then fall below flood during the afternoon.
* Impact...at 20.0 feet...Low-lying pasture/agricultural lands are 
  flooded.
* Flood history...this crest compares to a previous crest of 20.2 
  feet on Feb 18 2016.

&&

LAT...LON 3648 7923 3663 7920 3672 7902 3660 7898
          3656 7911                   

$$

VAC083-181647-
/O.CON.KRNK.FL.W.0028.000000T0000Z-170619T1946Z/
/SBNV2.3.ER.170617T1902Z.170617T1915Z.170619T0746Z.NR/
447 AM EDT Sun Jun 18 2017

the Flood Warning continues for
  the Dan River at South Boston.
* until Monday afternoon. 
* at 4 AM EDT Sunday the stage was 20.7 feet...and rising.
* Flood stage is 19.0 feet. Moderate flood stage is 25.0 feet.
* The river is forecast to continue rising to near 23.0 feet by this evening. 
  The river is then forecast to fall below flood stage before daybreak Monday morning.
* Flood history...this crest compares to a previous crest of 22.0 
  feet on Jan 25 2017.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$

RAB
045 
WGUS81 KRNK 181403
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
1003 AM EDT Sun Jun 18 2017

...The Flood Warning continues for the following rivers in 
Virginia...
 
  Dan River at Paces affecting Halifax County 
  Dan River at South Boston affecting Halifax County 

Runoff from localized thunderstorms with very heavy rainfall Thursday through
early Saturday continues to result in above normal levels along the lower
portion of the Dan River basin. Minor flooding is being observed downstream of
Danville toward South Boston and this will continue through Monday morning 
at some locations. Additional rainfall from isolated storms are expected Sunday
with more widespread storms expected on Monday, but impacts on the rivers 
are expected to be limited at this time.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

 
The next scheduled statement will be issued Sunday Evening.

&&

VAC083-182203-
/O.EXT.KRNK.FL.W.0027.000000T0000Z-170619T0730Z/
/PCEV2.1.ER.170618T1659Z.170618T1800Z.170618T1930Z.NO/
1003 AM EDT Sun Jun 18 2017

The Flood Warning continues for the Dan River at Paces.
* from this afternoon until late tonight.
* At 8AM Sunday the stage was 19.2 feet.
* Flood stage is 20.0 feet.
* Forecast to rise above flood stage by this afternoon and continue 
  to rise to near 20.2 feet shortly after. The river is expected to fall 
  below flood stage by late Sunday afternoon into the early evening hours.
* Impact...at 20.0 feet...Low-lying pasture/agricultural lands are 
  flooded.
* Flood history...this crest compares to a previous crest of 20.2 
  feet on Feb 18 2016.

&&

LAT...LON 3648 7923 3663 7920 3672 7902 3660 7898
          3656 7911                   

$$

VAC083-182203-
/O.EXT.KRNK.FL.W.0028.000000T0000Z-170620T0101Z/
/SBNV2.3.ER.170617T1902Z.170617T1915Z.170619T1301Z.NR/
1003 AM EDT Sun Jun 18 2017

The Flood Warning continues for the Dan River at South Boston.
* until Monday evening. 
* At 9AM Sunday the stage was 21.4 feet.
* Flood stage is 19.0 feet.
* The river will continue rising to near 22.8 feet by midnight. 
* The river will then fall below flood stage by late morning tomorrow.
* Flood history...this crest compares to a previous crest of 22.0 
  feet on Jan 25 2017.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$
527 
WGUS81 KRNK 181634
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
1234 PM EDT Sun Jun 18 2017

...The Flood Warning is cancelled for the following rivers
in Virginia...
 
  Dan River at Paces affecting Halifax County
 
...The Flood Warning continues for the following rivers in 
Virginia...
 
  Dan River at South Boston affecting Halifax County 

Runoff from localized thunderstorms with very heavy rainfall Thursday through
early Saturday continues to result in above normal levels along the lower
portion of the Dan River basin. Minor flooding is being observed on the Dan
river at South Boston and this will continue through tonight. Additional rainfall
from isolated storms is expected this afternoon, with more widespread storms
on Monday, possibly generating new rises on the river.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
 
The next scheduled statement will be issued Sunday Evening.

&&

VAC083-181704-
/O.CAN.KRNK.FL.W.0027.000000T0000Z-170619T0730Z/
/PCEV2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1234 PM EDT Sun Jun 18 2017

the Flood Warning is cancelled for
  the Dan River at Paces.
* at 11AM Sunday the stage was 19.1 feet and falling.
* Flood stage is 20.0 feet.
* Impact...at 20.0 feet...Low-lying pasture/agricultural lands are 
  flooded.

&&

LAT...LON 3648 7923 3663 7920 3672 7902 3660 7898
          3656 7911                   

$$

VAC083-190033-
/O.EXT.KRNK.FL.W.0028.000000T0000Z-170619T1736Z/
/SBNV2.3.ER.170617T1902Z.170617T1915Z.170619T0536Z.NR/
1234 PM EDT Sun Jun 18 2017

The Flood Warning continues for
  the Dan River at South Boston.
* until early Monday morning. 
* at 12PM Sunday the stage was 21.7 feet.

* Flood stage is 19.0 feet.
* The river will continue rising to near 22.0 feet by this afternoon.
  The river will fall below flood stage after Midnight on Monday.
* Flood history...this crest compares to a previous crest of 22.0 
  feet on Jan 25 2017.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Jun 17, 9:46 AM EDT, 34 minutes earlier.

Area forecast discussion, Jun 17, 9:46 AM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
946 AM EDT Sat Jun 17 2017

.SYNOPSIS...
High pressure offshore will maintain a warm and humid airmass
across the region this weekend. A weak cold front will approach
the area from the northwest by Monday with added showers and
storms likely into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Saturday...

Satellite imagery and surface obs indicate widespread
fog/stratus is slowly eroding. With the synoptic situation
nearly identical to yesterday, we should expect some
instability to develop as sunshine is able to poke through the
clouds and allow for another round of diurnal convection. With
a continued lack of shear the severe threat is low and will
likely e limited to gusty winds where outflow boundary
interaction allows storms cluster. The bigger threat remains
hydrologic as precipitable water values remain in the 1.5 to
2.0 inch range and will support high rainfall rates, and some
locations are experienced heavy downpours over the past couple
of days. While there is not enough confidence in guidance
members to issue a flood watch, will monitor the situation
closely to see if a more specific location of concern declares
itself once convection starts to fill in.

Previous discussion...

Low level moisture convergence axis remains out just east of the
Blue Ridge where have seen another round of heavy rainfall
overnight with at least bands of showers likely to continue
through early this morning. Latest HRRR also continues to show a
few showers streaming up across eastern sections through mid
morning so keeping low chances going a while longer.

Flow aloft will gradually veer more southwest through this afternoon as
the weak shear axis to the west stretches out and fades across the
area. This should allow for more breaks in residual morning clouds with
a return of better instability during the afternoon per more heating
than Friday. However focus remains limited but enough old
outflow around combined with differential heating within the
soupy airmass to support at least scattered convection again
this afternoon. Latest short term guidance basically in line
with development along the Blue Ridge early on and perhaps again
out east pending morning coverage, with an overall scattered
banded nature this afternoon under weak unidirectional flow.
Weak lapses along with disorganized nature support only an
isolated pulse severe threat with slow movement and heavy
rainfall the bigger concern. However since hard to pin down an
exact area again for heavy rain wont issue any flood watch
headlines. Otrw bumping up to high chance to low likely pops
this afternoon most spots with highs mainly low/mid 80s pending
insolation and timing of convection.

Support remains quite weak overnight as the residual vort axis
dissipates while the backdoor boundary lifts north. Still appears
will see some evening convection before coverage fades away
faster overnight with little remaining after midnight with less
convergence southeast flow. Thus trimming coverage to only
isolated in spots late with mainly partly cloudy skies and
patchy fog around. Still very warm and muggy with lows again in
the 60s to near 70.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 320 AM EDT Saturday...

Southwest flow will continue to deepen/increase on Sunday in advance of
a digging 500 mb trof that will propel a stronger cold front toward the
region from the northwest later Sunday night. Ahead of the front should
see ridging offshore strengthen a bit with moisture mixing out a little
more Sunday afternoon. This along with lack of lift/focus should allow
for less in the way of scattered afternoon convection as seen the past
few days with perhaps spots along the Blue Ridge and piedmont seeing
the most. Appears can run with overall lower chance pops Sunday with
more insolation pushing highs back well into the 80s if not around 90
out east.

Latest guidance continues to oscillate with timing of pre-frontal
weakening convection that may reach the far western sections
later Sunday night. Trends now suggest a bit slower scenario
with some of these showers not arriving until around dawn mainly
across the far western mountains where will keep a late night
period of likely pops. Think much of the rest of the region
could remain dry overnight with strong lift and deeper moisture
confined to the west ahead of the front. Therefore lowered pops
to mainly low chance until late which may still be generous at
this point. Lows again 60s to around 70.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 415 AM EDT Saturday...

Extended periods becoming increasingly problematic and the
chance of some much needed quieter/drier weather appearing less
likely than in previous model runs. Broad upper trough will
attempt to sweep through the region Monday, with a deep tropical
connection and associated PWATS of 2.0+ inches or better
remaining just to our east. The synoptic pattern appears to be
one fairly common for the area, namely strong activity arrives
to our west during the evening, then diminishes overnight,
redeveloping to the east of the Blue Ridge during the afternoon.
SPC has put the entire area in a Slight Risk, but feel main
threat depending on timing will be east of the Blue Ridge.

While Mondays forecast is fairly straightforward, the remainder
of the period is not. Several complications. First, the upper
trough basically remains in place across the Great Lakes, so
cyclonic flow aloft remains in place with potential for upstream
disturbances to impinge on moisture. Second, tropical moisture
from a looming tropical disturbance across the eastern Gulf
could potentially be drawn northward along the coastal
baroclinic zone, which most models suggest will remain to our
east, but the big question is how far to the east? ECMWF vs. GFS
vs. NAM vs. Canadian all have different scenarios as to how far
east the frontal zone will move before stalling. Given the
cyclonic flow in place and the potential for deep moisture to be
poised just to our east along with the GFS showing some
potential for waves of surface low pressure to pull the boundary
back to the west, have introduced pops to Wednesday and
increased pops in general through the later periods, especially
across the southeast. Confidence in a specific forecast beyond
Monday is low at this point, but confidence in a dry forecast is
even less.

Very little change in temperature expected through the period
with 850mb temps hovering in the +16C to +20C through much of
the period. Look for high temperatures in the 80s and lows
mostly in the 60s. Low confidence in humidity levels dropping
to less oppressive levels, except across the mountains.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 700 AM EDT Saturday...

Will see poor flying conditions to start this morning with
widespread IFR/LIFR in stratus/fog. However rapid variation will
continue in cigs/vsbys through mid morning until the low level
moisture burns off a it so will slowly work conditions through
MVFR by late morning. May even see a period of VFR most sites
until convection starts to develop mainly along the Blue Ridge
early this afternoon and over eastern sections later on. However
since exact coverage and location of any concentrated storms
remains in doubt, will keep VCTS going at most sites with prevailing
or TEMPO groups to cover lower local MVFR/IFR conditions in
heavier shra/tsra through the afternoon. Outside of thunderstroms
winds will generally be light through the period.

Appears may still have some isolated convection around early
this evening before showers fade to fog and stratus again
overnight. Think will see coverage end quicker this evening so
after brief improvement this evening, trending toward sub- VFR
cigs/vsbys most spots after midnight with possible LIFR again in
the valleys.

Extended Aviation Discussion...

Very moist and unstable conditions combine with an approaching
trof to keep convective activity, with a strong diurnal trend,
in the forecast into Sunday. There will also be a trend fog
fog/stratus development during the predawn hours. A better
chance for more widespread showers and storms including sub-VFR
looks to arrive on Monday with a surface cold front perhaps
crossing the region. This will allow for extended periods of
sub- VFR ceilings and visibilities. In addition, radiational
late night/early morning fog will be on the increase.

Appears will see drier conditions Tuesday/Wednesday but not
completely free from a chance for showers.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/MBS
NEAR TERM...MBS/JH
SHORT TERM...JH
LONG TERM...RAB
AVIATION...JH/MBS/WP
Hazardous weather outlook, Jun 17, 4:44 AM EDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
444 AM EDT Sat Jun 17 2017

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-180845-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
444 AM EDT Sat Jun 17 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered slow moving strong thunderstorms could produce localized
flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional strong to isolated severe thunderstorms will be possible
Sunday into Sunday night. Scattered severe thunderstorms containing
primarily damaging winds may then occur Monday ahead of a stronger
cold front. Heavy rainfall may also result in localized flooding with
any of the slow moving storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-180845-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
444 AM EDT Sat Jun 17 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Scattered slow moving strong thunderstorms could produce localized
flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated slow moving thunderstorms could again produce enough heavy
rain to result in localized flooding Sunday afternoon. Scattered
severe thunderstorms containing damaging winds and hail may occur
ahead of a cold front on Monday along with localized flooding due to
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:24 PM EDTSpecial Weather StatementRNKHalifax66 min
Jun 16, 9:46 PM EDTSpecial Weather StatementRNKCity of Danville59 min
Jun 16, 10:19 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville56 min
Jun 16, 11:05 PM EDTAreal Flood AdvisoryRNKHenry, Patrick, City of Martinsville3 hr
Jun 16, 11:22 PM EDTFlash Flood WarningRNKHenry, Patrick, City of Martinsville4 hr
Jun 17, 12:35 AM EDTSpecial Weather StatementRNKBedford, Campbell, Franklin, Roanoke, City of Lynchburg, City of Roanoke and 1 more55 min
Jun 17, 10:20 AM EDTRiver Flood WarningRNKPittsylvania, City of Danville31 hr
Jun 17, 10:20 AM EDTRiver Flood WarningRNKHalifax59 hr
Jun 17, 12:35 PM EDTAreal Flood AdvisoryRNKGrayson3 hr

Nearby

River Flood Warnings in Virginia, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.